Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 174, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 13, 2012, 5:35 PM MDT for Bowman County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2012, 5:35 PM MDT (23:35 UTC)
- Expired
- Aug 13, 2012, 6:30 PM MDT
- In force
- 55 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Bowman County, ND
The radar
The Bismarck radar (KBIS), 233 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
618
WUUS53 KBIS 132335
SVRBIS
NDC011-140030-
/O.NEW.KBIS.SV.W.0174.120813T2335Z-120814T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
535 PM MDT MON AUG 13 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 630 PM MDT
* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF PRETTY
BUTTE...OR 38 MILES WEST OF BOWMAN...AND MOVING SOUTHEAST AT 30
MPH.
* LOCATIONS IMPACTED INCLUDE...
SUNSET BUTTE...RHAME...MUD BUTTES AND GRIFFIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4627 10406 4628 10380 4628 10349 4628 10343
4626 10343 4626 10344 4595 10349 4595 10405
TIME...MOT...LOC 2335Z 304DEG 25KT 4627 10414
WIND...HAIL 60MPH <.75IN
$$
ABELING2 follow-up statements
829
WWUS53 KBIS 140002
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT MON AUG 13 2012
NDC011-140030-
/O.CON.KBIS.SV.W.0174.000000T0000Z-120814T0030Z/
BOWMAN ND-
602 PM MDT MON AUG 13 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN BOWMAN
COUNTY UNTIL 630 PM MDT...
AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF SUNSET BUTTE...OR 26
MILES WEST OF BOWMAN...MOVING SOUTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
SUNSET BUTTE...RHAME...MUD BUTTES AND GRIFFIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4627 10406 4628 10380 4628 10349 4628 10343
4626 10343 4626 10344 4595 10349 4595 10405
TIME...MOT...LOC 0003Z 304DEG 25KT 4616 10391
WIND...HAIL 60MPH <.75IN
$$
ABELING615
WWUS53 KBIS 140026
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT MON AUG 13 2012
NDC011-140037-
/O.EXP.KBIS.SV.W.0174.000000T0000Z-120814T0030Z/
BOWMAN ND-
626 PM MDT MON AUG 13 2012
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BOWMAN COUNTY WILL
EXPIRE AT 730 PM CDT/630 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4627 10406 4628 10380 4628 10349 4628 10343
4626 10343 4626 10344 4595 10349 4595 10405
TIME...MOT...LOC 0027Z 304DEG 25KT 4606 10371
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:23 PM MDT, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 13, 2:23 PM MDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 323 PM CDT MON AUG 13 2012 .SHORT TERM...ISOLATED THUNDERSTORM IN EAST CENTRAL MONTANA MOVING SOUTHEAST WILL BRUSH SOUTHWEST COUNTIES WHILE WEAKER CONVECTION POSSIBLE OVER WEST CENTRAL ZONES IN NORTH DAKOTA. WARM MOIST AIRMASS AHEAD OF SURFACE TROUGH OF LOW PRESSURE WHICH DEEPENS AND MOVES ACROSS WESTERN NORTH DAKOTA TUESDAY NIGHT AND WEDNESDAY FOR A SLIGHT CHANCE OF THUNDERSTORMS EACH PERIOD. TEMPERATURES WILL RISE SOME ON TUESDAY BUT REMAIN SEASONABLE. .LONG TERM...WEDNESDAY THROUGH MONDAY... A STRONG COLD FRONT IS FORECAST TO ENTER NORTHWESTERN NORTH DAKOTA LATE TUESDAY NIGHT...AND SWEEP THROUGH CENTRAL NORTH DAKOTA BY NOON ON WEDNESDAY. A STRONG UPPER LEVEL SHORTWAVE WILL PROVIDE STRONG FORCING FOR CONVECTION...AND SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DAYTIME WEDNESDAY. HIGH TEMPERATURES EXPECTED TO REACH ONLY INTO THE UPPER 60S IN THE NORTHWEST TO AROUND 80 SOUTH OF JAMESTOWN. HAVE RAISED CHANCES OF PRECIPITATION FOR DAYTIME WEDNESDAY. SEE FIRE WEATHER SECTION BELOW FOR FIRE WEATHER CONCERNS. BY WEDNESDAY EVENING THE UPPER LEVEL SHORTWAVE AND FORCING SHOULD BE SOUTH OF THE STATE...WITH COOL HIGH PRESSURE SETTLING OVER THE STATE ON THURSDAY. NORTHWEST FLOW ALOFT CONTINUES THROUGH SUNDAY WITH NORTH DAKOTA ON THE WESTERN EDGE OF A LARGE HUDSON BAY LOW AND AN UPPER LEVEL RIDGE OVER THE ROCKIES. THE MODELS ARE HINTING THAT A SHORTWAVE IN THE FLOW ALOFT WILL BE SIGNIFICANT ENOUGH FOR A MENTION OF SLIGHT CHANCE OF SHOWERS/THUNDER SATURDAY SOUTH OF BISMARCK/JAMESTOWN. THE MODELS ARE DEPICTING THE WESTERN RIDGE MOVING EASTWARD AND BREAKING DOWN/FLATTENING...POSSIBLY ALLOWING SHORTWAVE ENERGY IMPULSES TO THE REGION. HOWEVER...THE PLACEMENT/TIMING OF SHORTWAVES IS TOO FAR OUT IN THE FORECAST TO WARRANT ANY MENTION OF PRECIPITATION. && .AVIATION... EXPECT MAINLY VFR CONDITIONS THROUGH THE PERIOD. CONVECTION IN NORTHEAST MONTANA IS HOLDING TOGETHER AND HAD MAINTAINED ITS INTENSITY DURING THE AFTERNOON. THIS INCREASES CONFIDENCE FOR AT LEAST ISOLATED THUNDERSTORMS REACHING WESTERN NORTH DAKOTA BY LATE AFTERNOON/EARLY EVENING...AND MAINLY HIGH-BASED CUMULUS OF AROUND 8000 FEET WITH SOME SCT-BKN HIGHER MID CLOUD AND CUMULUS. HAVE ADDED VCTS TO KISN AND KDIK...AND KEPT MENTION IN THE TAFS OVERNIGHT UNTIL AROUND DAYBREAK TUESDAY. NO MENTION AT KMOT AND KBIS THIS SET OF TAFS...BUT THESE TAF SITES MAY SEE ISOLATED SHOWERS OR THUNDER CLOSER TO DAYBREAK TUESDAY. && .FIRE WEATHER... ON WEDNESDAY...EXPECTING NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 35 MPH. HOWEVER...COOLER AIR MOVING INTO THE STATE WITH HIGHS FROM THE UPPER 60S TO MAINLY 70S ACROSS WESTERN AND CENTRAL NORTH DAKOTA. MINIMUM RELATIVE HUMIDITY IS EXPECTED TO RANGE FROM 40 PERCENT SOUTHWEST TO AROUND 50 PERCENT IN THE NORTH CENTRAL. FIRE DANGER INDEX VALUES ARE FORECAST TO BE IN THE VERY HIGH CATEGORY FROM MCKENZIE TO BOWMAN COUNTIES IN THE FAR WEST AND FROM BOWMAN TO SIOUX COUNTIES IN THE FAR SOUTHWEST/SOUTH CENTRAL. THE FIRE DANGER INDEX OVER MOST OF THE REST OF WESTERN AND CENTRAL NORTH DAKOTA SHOULD REACH THE HIGH CATEGORY. DESPITE THE VERY HIGH FIRE DANGER INDEX ON WEDNESDAY IN PARTS OF THE SOUTHWEST AND FAR SOUTH CENTRAL...RED FLAG CONDITIONS ARE NOT EXPECTED TO BE REACHED. THIS IS DUE MAINLY TO RELATIVE HUMIDITY VALUES OF 40 TO 45 PERCENT SOUTH AND WEST OF THE MISSOURI RIVER. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HW LONG TERM....JV AVIATION...JV
Hazardous weather outlook, Aug 13, 2:46 AM MDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 346 AM CDT MON AUG 13 2012 NDZ001>003-009>011-017>021-031>035-040>046-141100- DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN- MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 346 AM CDT MON AUG 13 2012 /246 AM MDT MON AUG 13 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER WESTERN NORTH DAKOTA...AND ACROSS WEST AND CENTRAL NORTH DAKOTA TONIGHT. THERE IS A SLIGHT CHANCE OF A FEW STRONGER STORMS DEVELOPING OVER FAR SOUTHWEST NORTH DAKOTA...WITH THE MAIN THREAT GUSTY WINDS. THE THREAT FOR SEVERE WEATHER IS EXPECTED TO BE LOW ELSEWHERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY OVER WEST AND CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FAR SOUTHWEST THIS AFTERNOON AND EVENING. NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-141100- BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER- STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY- 346 AM CDT MON AUG 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY OVER WEST AND CENTRAL NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HEINERT
In the hours before
Special weather statement, Aug 13, 4:13 PM MDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 513 PM CDT MON AUG 13 2012 NDZ031-132300- GOLDEN VALLEY ND- 413 PM MDT MON AUG 13 2012 ...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN GOLDEN VALLEY COUNTY UNTIL 500 PM MDT... AT 412 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF CRANE TO 14 MILES WEST OF WIBAUX TO 35 MILES WEST OF CARLYLE...AND MOVING EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS BY 5 PM MDT INCLUDE... TROTTERS... BEACH... GOLVA... SENTINEL BUTTE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. ABELING
Special weather statement, Aug 13, 4:17 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 517 PM CDT MON AUG 13 2012 NDZ009-017-132300- MCKENZIE ND-WILLIAMS ND- 417 PM MDT MON AUG 13 2012 ...SPECIAL WEATHER STATEMENT FOR WESTERN MCKENZIE AND SOUTHWESTERN WILLIAMS COUNTIES UNTIL 500 PM MDT/600 PM CDT/... AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF BAINVILLE TO 15 MILES SOUTH OF CRANE...AND MOVING EAST AT 25 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... EAST FAIRVIEW... FORT BUFORD STATE HISTORICAL SITE... SKAAR... CARTWRIGHT... TRENTON... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 4:42 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.